Follow this link to skip to                                      the main content

NASA News

Text Size

Melissa Mathews
Headquarters, Washington
(Phone: 202/358-1272)

Jessica Rye
Kennedy Space Center, Fla.
(Phone: 321/867-2468)

July 22, 2005
 
RELEASE : 05-198
 
 
Return to Flight Launch Countdown Begins Again Saturday
 
 
NASA will begin the countdown for the second Return to Flight launch attempt of Space Shuttle Discovery at noon EDT, July 23, 70 hours before the targeted liftoff. On mission STS-114, Discovery's seven-member crew will test new equipment and procedures to increase the safety of the Space Shuttle and deliver supplies to the International Space Station.

NASA's Kennedy Space Center (KSC) launch team will conduct the countdown from Firing Room 3 of the Launch Control Center. The countdown includes nearly 28 hours of built-in hold time, leading to a preferred launch time at about 10:39 a.m. EDT July 26. The launch opportunity lasts for about five minutes.

This mission is the 114th Shuttle flight and 17th U.S. flight to the Station. The 12-day mission has a planned KSC landing at approximately 5:46 a.m. EDT, Aug. 7. For detailed information about NASA's Return to Flight visit: http://www.nasa.gov/returntoflight

COUNTDOWN MILESTONES (ALL TIMES EDT & SUBJECT TO CHANGE)

Launch-3 Days (Saturday, July 23): Countdown begins at the T-43 hours (12:20 p.m.)

Launch-2 Days (Sunday, July 24)
Complete preparation to load power-reactant storage and distribution system (3 a.m.); activate and test navigational systems; flight deck preliminary inspections complete (4 a.m.).
Enter first built-in hold at T-27 hours for four hours (4 a.m.).
Resume countdown (8 a.m.); begin operations to load cryogenic reactants into Discovery's fuel cell storage tanks (9:30 p.m.).
Enter 4-hour built-in hold at T-19 hours (4 p.m.).
Resume countdown (8 p.m.).

Launch-1 Day (Monday, July 25)
Pad sound suppression system water tank filling complete (12 a.m.).
Enter planned hold at T-11 hours for 13 hours, 44 minutes (4 a.m.); begin star tracker functional checks (4:50 a.m.); move Rotating Service Structure to the park position (1 p.m.)
Resume countdown at T-11 hours (6:44 p.m.)
Enter planned two-hour built-in hold at T-6 hours (10:44 p.m.)

Launch Day (Tuesday, July 26)
Verification of launch commit criteria prior to cryogenic loading of External Tank (ET).
Resume countdown (12:44 a.m.); load ET with 500,000 gallons of cryogenic propellants (about 12:54 a.m.-3:54 a.m.); final Inspection Team to launch pad.
Enter planned 3-hour built-in hold at T-3 hours (3:44 a.m.); perform inertial measurement unit preflight calibration; align Merritt Island Launch Area tracking antennas.
Resume countdown at T-3 hours (6:44 a.m.); crew departs Operations and Checkout Building for the pad (6:49 a.m.); crew entry into orbiter (approx. 7:19 a.m.); begin to close Discovery's crew hatch (about 8:24 a.m.).
Enter planned 10-minute hold at T-20 minutes (9:24 a.m.); NASA Test Director conducts final launch team briefings; inertial measurement unit preflight alignments
Resume countdown at T-20 minutes (9:34 a.m.); transition the Orbiter's onboard computers to launch configuration; backup flight system to launch configuration.
Enter estimated 40-minute hold at T-9 minutes (9:45 a.m.); launch director, Mission Management Team and NASA test director conduct final polls for go/no-go to launch.
Resume countdown at T-9 minutes (about 10:25 a.m.); start automatic ground launch sequencer (T-9:00 minutes); retract orbiter crew access arm (T-7:30); ignition of three Shuttle main engines (T-6.6 seconds); Solid Rocket Booster ignition and liftoff (T-0)

STS-114 CREW & LAUNCH DAY ACTIVITIES (TV events (#)-times may vary)
Commander Eileen Collins; pilot James Kelly; payload commander Soichi Noguchi; mission specialists Stephen Robinson, Andrew Thomas, Wendy Lawrence, Charles Camarda

12:30 a.m. Crew wake up
#5 a.m. Crew photo
#6:20 a.m. Suit up
6:30 a.m. Weather briefing
#6:49 a.m. Walkout
#7:19 a.m. Arrive at pad
#8:34 a.m. Close hatch

For NASA TV schedules, viewing and information on the Web, visit:

http://www.nasa.gov/ntv

 

- end -


text-only version of this release

NASA press releases and other information are available automatically by sending a blank e-mail message to hqnews-subscribe@mediaservices.nasa.gov. To unsubscribe from this mailing list, send a blank e-mail message to hqnews-unsubscribe@mediaservices.nasa.gov.

Back to NASA Newsroom | Back to NASA Homepage